Seniors five times more likely to be hospitalized for adverse drug reactions

Printer-friendly version

What:

Adverse Drug Reaction-Related Hospitalizations Among Seniors, 2006 to 2011

March 26, 2013—One in 200 seniors was hospitalized because of an adverse drug reaction (ADR) in 2010–2011, compared with 1 in 1,000 of all other Canadians. This translates to approximately 27,000 people age 65 and older, according to the Canadian Institute for Health Information (CIHI).

Blood thinners, often used to prevent heart attack and stroke, were the drug class most commonly associated with ADR-related hospitalizations among seniors (12.6%). This was followed by chemotherapy drugs (12.1%) and opioids, a class of strong pain killers (7.4%).

The most likely reasons for hospitalization varied based on the drug class. They included bleeding from blood thinners, low white blood cell count from chemotherapy drugs and constipation from opioids.

In some cases, these reactions were related to challenges with determining and maintaining the proper dosage. Following an ADR-related hospitalization, a change in dosage was common for both blood thinners (for which there tends to be a small difference between an effective and a harmful dose) and opioids (which tend to require dose adjustments to balance pain relief and unwanted effects).

“While it is appropriate in many cases for people to be using these medications, it is important for seniors, their caregivers and health professionals to manage the associated risks,” says Michael Gaucher, Director of Pharmaceuticals and Health Workforce Information Services at CIHI. “The factors most often associated with hospitalization for adverse drug reactions are the number of drugs, age and being hospitalized in the previous year.”

Medication review and management can help reduce the number of ADRs and other adverse events such as drug interactions, which are associated with using a higher number of drugs. Implementation of drug information systems, a key component of the electronic health record, will help with medication reviews by providing a more complete picture of patients’ medications.

“To minimize your risk of an adverse drug reaction, you should regularly review your medications with your physicians and notify them of any changes in what you are taking,” explains Dr. David Hogan, Brenda Strafford Foundation Chair in Geriatric Medicine at the University of Calgary. “It is also important to follow any plans to monitor therapy—such as getting blood tests—and don’t hesitate to report to your care providers any concerns you might have.”

Media contacts

media@cihi.ca

Sandra Koppert
613-694-6280
Cell: 613-297-7792

Angela Baker
416-549-5402
Cell: 416-451-5083